South Dakota, 2018

Hail in South Dakota, August 4, 2018

August 4, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Sturgis area, producing hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Sturgis area, producing hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 4:17 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 4, 4:17 PM MST, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Sat Aug 4 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 251 PM MDT Sat Aug 4 2018

Upper level analysis has near zonal flow across the Northern
Plains with 100 knot jet extending from northern California to
Wyoming. Skies are mostly clear across most of the area, with a
few showers and storms at the moment. At the surface, weak cold
front has shifted south of the area, with weak high pressure
nosing into northeast WY and far western SD. Temperatures at 3PM
are in the 80s to lower 90s, and winds are generally light out of
the northwest.

A few isolated showers or storms are expected late this afternoon,
but main chances should hold off until the evening and overnight
hours as the next disturbance moves over the area. Low
temperatures will be in the 50s to mid 60s.

Weak shortwave ridge crosses the area early on Sunday, but next
shortwave moves into the area by late afternoon. Showers and
thunderstorms are expected again, with some strong to severe
storms possible, especially near and south of I-90. Best chances
will be in the late afternoon and evening time periods. Highs
will be in the upper 70s and 80s across the area.

Upper trof lingers across the northern Plains into Monday, with a
few showers and thunderstorms possible during the day.
Temperatures remain slightly below average, in the mid 70s to mid
80s.

A drying trend will develop late Monday into Tuesday, as upper
level ridge builds over the western US. The ridge will shift
thunderstorm activity mostly to the south of the region by
midweek. A warming trend will also develop toward midweek, with at
least slightly above average temperatures expected from Wednesday
into next weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 516 PM MDT Sat Aug 4 2018

Mainly VFR conditions expected through the period. Exception will
be near any thunderstorms that develop tonight and Sunday where
local IFR conditions will occur along with gusty winds. Best
chances will be later tonight and Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Helgeson
Hazardous weather outlook, Aug 4, 3:21 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
421 AM MDT Sat Aug 4 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
421 AM MDT Sat Aug 4 2018 /521 AM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible again today and tonight, especially
from the Black Hills eastward. There is a marginal risk of severe
storms, mainly around the Black Hills and areas to the south and
east. Large Hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue into Monday. There is a
marginal risk of severe storms on Sunday, generally near and south
of I-90, with large hail and damaging winds the mains threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 4, 1:56 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/04/2018  M1.00 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

&&

JC
Local storm report, Aug 4, 2:11 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             4 W DOWNTOWN RAPID CITY 44.09N 103.30W
08/04/2018  E1.50 INCH       PENNINGTON         SD   BROADCAST MEDIA

&&

ME
Special weather statement, Aug 4, 3:30 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
430 PM MDT SAT AUG 4 2018

SDZ002-042300-
Perkins SD-
430 PM MDT SAT AUG 4 2018

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Shadehill Reservoir, or 21 miles southwest of Lemmon,
moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4564 10251 4573 10255 4582 10221 4562 10213
TIME...MOT...LOC 2229Z 259DEG 26KT 4570 10244

JC
Special weather statement, Aug 4, 3:53 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT SAT AUG 4 2018

SDZ012-042315-
Butte SD-
453 PM MDT SAT AUG 4 2018

...STRONG THUNDERSTORM OVER CENTRAL BUTTE COUNTY...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Newell Lake, or 23 miles east of Belle Fourche, moving
east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4473 10344 4482 10350 4492 10330 4477 10320
TIME...MOT...LOC 2253Z 255DEG 28KT 4479 10340

JC
Special weather statement, Aug 4, 4:09 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
509 PM MDT SAT AUG 4 2018

SDZ002-042345-
Perkins SD-
509 PM MDT SAT AUG 4 2018

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Shadehill to 7 miles east
of Date. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Meadow, Chance, Shadehill, Owen Lake and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4554 10199 4532 10218 4531 10258 4591 10215
      4592 10200
TIME...MOT...LOC 2309Z 259DEG 30KT 4583 10207 4535 10249

JC
Special weather statement, Aug 4, 4:42 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
542 PM MDT SAT AUG 4 2018

SDZ025-072-050000-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
542 PM MDT SAT AUG 4 2018

...STRONG THUNDERSTORM OVER WEST CENTRAL MEADE AND NORTHEASTERN
LAWRENCE COUNTIES...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitewood, or 5 miles northwest of Sturgis, moving east at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sturgis, Whitewood, Fort Meade and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 22
and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4444 10369 4450 10367 4451 10342 4438 10346
TIME...MOT...LOC 2341Z 279DEG 28KT 4445 10360

JC

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 4, 5:01 PM MST
Where
Meade County, 5 mi ENE of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.438, -103.416

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770352.